Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 102, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2004, 6:24 PM CDT for Llano County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 6:24 PM CDT (23:24 UTC)
- Expired
- May 13, 2004, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Llano County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3925 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
794 WUUS54 KEWX 132324 SVRSAT TXC299-140030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 623 PM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... LLANO * UNTIL 730 PM CDT * AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER LLANO COUNTY...OR ABOUT 16 MILES WEST OF LLANO...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BEGIN TO SHIFT EAST AT 15 MPH BY 6 PM AND COULD AFFECT THE CITY OF LLANO BY THAT TIME. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3091 9894 3057 9895 3069 9867 3091 9879 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 13, 3:00 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 300 PM CDT THU MAY 13 2004 .DISCUSSION... THUNDERSTORM ACTIVITY CONTINUES TO FIRE UP OVER THE EASTERN HALF OF THE FORECAST WARNING AREA AS A UPPER LEVEL SHORTWAVE MOVES EASTWARD. ALSO INDICATED IS A SURFACE DRYLINE MOVING ACROSS CENTRAL TEXAS WITH ASSOCIATED THUNDERSTORM ACTIVITY. THIS ACTIVITY EXTENDING SOUTH INTO THE HILL COUNTRY COUNTIES. THE EASTERN COUNTIES CONTINUE TO BE UNDER THE INFLUENCE OF TROPICAL MOISTURE AND A MARGINAL INSTABILITY CONDITION. LOOKING FOR THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE REMAINDER OF TODAY AND INTO FRIDAY. WITH THE APPROACHING COLD FRONT MOVING INTO THE NORTHERN COUNTIES OF THE HILL COUNTRY LATE TONIGHT OR EARLY FRIDAY MORNING... THUNDERSTORMS ARE EXPECTED. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4PM CDT FRIDAY AFTERNOON. WET GROUND FROM PREVIOUS RAINS WILL NOT BE ABLE TO HOLD ANY ADDITIONAL RAINS. RAINFALL AMOUNTS OF FIVE TO SEVEN INCHES ARE EXPECTED. WITH ADDITIONAL RAINS EXPECTED ON FRIDAY...IT IS VERY POSSIBLE THE WATCH WILL BE REISSUED LATER TONIGHT TO INCLUDE ALL OF SOUTH CENTRAL TEXAS. MODEL GUIDANCE FROM THIS MORNING 12Z RUN DID NOT CHANGE SIGNIFICANTLY FROM LAST NIGHT 00Z RUN. STILL LOOKING AT THUNDERSTORMS OVER THE NEXT FIVE PERIODS AND WINDS SHIFTING TO THE NORTH OVER THE HILL COUNTRY FRIDAY MORNING AND PROGRESSING SOUTHWARD VERY SLOWLY THROUGH THE DAY. FRONT BECOMING STATIONARY LATE FRIDAY NIGHT INTO SATURDAY WITH AN OVER RUNNING EVENT PRODUCING RAINS INTO SATURDAY. LOOKING FOR WINDS RETURNING TO THE SOUTHEAST LATE SATURDAY. LAST MINUTE NOTE...SPC HAS ISSUED A TORNADO WATCH FOR MOST OF THE FORECAST WARNING AREA...WITH THE EXCEPTION BEING THE THREE EXTREME NORTHEAST COUNTIES OF LLANO...BURNET AND WILLIAMSON. THIS WATCH IS IN EFFECT UNTIL 01Z...8PM CDT TONIGHT. THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE DRYLINE OVER THE WESTERN COUNTIES...MOVING EASTWARD. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 80 61 81 / 80 60 40 30 AUSTIN BERGSTROM INTL AIRPORT 70 80 61 81 / 80 60 40 30 DEL RIO INTL AIRPORT 70 86 65 82 / 40 50 40 30 SAN ANTONIO INTL AIRPORT 71 81 64 81 / 60 60 40 30 && .EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE EASTERN HALF OF THE REGION UNTIL 21Z...4PM FRIDAY. ...TORNADO WATCH FOR MOST OF SOUTH CENTRAL TEXAS UNTIL 01Z...8PM CDT TONIGHT. &&
Hazardous weather outlook, May 13, 9:00 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 900 AM CDT THU MAY 13 2004 TXZ171>173-183>194-202>209-217>225-228-141100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 900 AM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...IN THE SECTOR EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 10. THIS INCLUDES THE AUSTIN METROPOLITAN AREA EAST TO LAGRANGE AND LEXINGTON. THE MAIN THREAT IS TORNADIC ACTIVITY WITH HAIL IN EXCESS OF 2 INCHES DIAMETER. OTHER THUNDERSTORMS IN THE REGION WILL BE SLOW MOVING RESULTING IN HIGH RAINFALL AMOUNTS AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN... CHANCES FOR THUNDERSTORMS INCREASE SIGNIFICANTLY ON FRIDAY...WITH HEAVY RAIN AND FLASH FLOODING BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, May 13, 3:34 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0332 PM FLASH FLOOD POTH 29.07N 98.08W
05/13/2004 WILSON TX LAW ENFORCEMENT
SEVERAL ROADS CLOSED IN SOUTHERN WILSON COUNTY INCLUDING
US 181.
&&
JPBSpecial weather statement, May 13, 5:18 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 518 PM CDT THU MAY 13 2004 TXZ183>194-202>209-217>225-228-140059- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-CALDWELL-COMAL-DEWITT-DIMMIT- EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-MAVERICK-MEDINA-REAL-TRAVIS-UVALDE- VAL VERDE-WILSON-ZAVALA- 518 PM CDT THU MAY 13 2004 ...TORNADO WATCH 201 IS IN EFFECT UNTIL 800 PM CDT... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...CALDWELL...COMAL... DEWITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES... GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...LEE... MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILSON AND ZAVALA.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:28 AM CDT | Flash Flood Warning | EWX | Williamson | 3 hr |
| May 13, 11:29 AM CDT | Flash Flood Warning | EWX | Williamson | 2 hr |
| May 13, 2:17 PM CDT | Severe Thunderstorm Warning | EWX | Wilson | 58 min |
| May 13, 2:30 PM CDT | Flash Flood Warning | EWX | Gonzales, Karnes, Wilson | 3 hr |
| May 13, 3:02 PM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, Fayette | 4 hr |
| May 13, 3:36 PM CDT | Tornado Warning | EWX | Karnes | 54 min |
| May 13, 4:34 PM CDT | Flash Flood Warning | EWX | DeWitt, Gonzales, Karnes, Lavaca, Wilson | 3 hr |
| May 13, 4:40 PM CDT | Flash Flood Warning | EWX | Karnes | 3 hr |
| May 13, 6:57 PM CDT | Flash Flood Warning | EWX | Llano | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.